Maine, 2004

Damaging Wind in Maine, August 3, 2004

August 3, 2004 · NWS GYX · 1 event in 1 county or zone

Downburst winds associated with a strong thunderstorm at the south end of Long Lake resulted in numerous trees down and damage to buildings and vehicles in Naples.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Downburst winds associated with a strong thunderstorm at the south end of Long Lake resulted in numerous trees down and damage to buildings and vehicles in Naples.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 3, 8:51 AM EST, 6 hours 9 minutes earlier.

Area forecast discussion, Aug 3, 8:51 AM EST, 6 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
951 AM EDT TUE AUG 3 2004

.UPDATED SHORT TERM (TODAY AND TONIGHT)...
MORNING FOG HAS NOW BURNED OFF AND SKIES ARE SUNNY ACROSS ALL BUT
THE NORTHERN MTN ZONES WHERE THERE HAVE BEEN SOME CLOUDS AND
A FEW POSSIBLE SPRINKLES.  CLUSTER OF SHOWERS AND THUNDERSTORM OVER
NORTHERN NEW YORK CONTINUES TO MAKE STEADY PROGRESS EASTWARD AND IF
IT HOLDS TOGETHER WILL REACH VT/NH SHORTLY AFTER NOON. CURRENT FCST
HAS GOOD HANDLE ON THIS SITUATION...HOWEVER...ON THEIR PRESENT
TRACK...THESE SHOWERS AND THUNDERSTORMS COULD BRUSH NORTHERN CARROL,
NORTHERN GRAFTON, AND OXFORD COUNTIES EARLY THIS AFTERNOON.  PLAN TO
ISSUE UPDATE TO BRING SCATTERED SHOWERS INTO THESE AREAS A BIT
EARLIER THAN CURRENT FCST.  OTHERWISE FCST SEEMS TO BE ON TRACK.  NO
SIGNIFICANT CHANGES TO MARINE FCST.

&&

.PREVIOUS SHORT TERM (TODAY THROUGH TONIGHT)...
COLD FRONT MOVES SOUTHEAST FROM CANADA TODAY.  GOOD HEATING AHEAD OF
THE FRONT WILL SET THE STAGE FOR SHOWERS AND THUNDERSTORMS TO
DEVELOP AHEAD OF THE FRONT THIS AFTERNOON.  THE CONVECTION WILL
SPILL INTO THIS EVENING BUT WILL RAPIDLY DISSIPATE AS THE FRONT
MOVES OFFSHORE AND WITH COOLING EARLY TONIGHT.  SOME CLEARING
ALONG WITH PATCHY FOG LATER TONIGHT.

&&

.LONG TERM (WEDNESDAY THROUGH MONDAY)...
SURFACE FRONT MOVES OFFSHORE ON WEDNESDAY AND DEWPOINTS DROP
BACK TO THE LOWER 50S. SHOULD BE A NICE DAY PERHAPS WITH SOME
LEFTOVER MORNING FOG.  NEXT SYSTEM MOVES OUT OF THE MIDWEST...
ACROSS NEW YORK STATE ON THU AND INTO THE AREA THURSDAY NIGHT/FRIDAY.
BOTH ETA/GFS BRING AN INCH OR BETTER QPF SO WILL GO AHEAD AND UP
POPS TO LIKELY LATER THU AND THU NIGHT. THIS SYSTEM ASSOCIATED WITH
UNSEASONABLE DIGGING UPPER TROUGH THAT CLOSES OFF TO OUR WEST.  THE
COLD CORE OF THE UPPER LOW DOES STAY TO OUR WEST INTO THE WEEKEND SO
BEST CHANCE FOR SHOWER ACTIVITY MOST PROBABLY WILL REMAIN TO OUR WEST
OVER THE WEEKEND. &&

.AVIATION...VISUAL FLIGHT RULES TODAY EXCEPT INSTRUMENT FLIGHT
RULES IN ISOLATED GROUND FOG EARLY AND IN HEAVIER THUNDERSTORMS
LATER TODAY.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.
&&

JENSENIUS
Hazardous weather outlook, Aug 3, 1:41 AM EST, 13 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
241 AM EDT TUE AUG 3 2004

MEZ007>009-012>014-018>028-NHZ001>010-013-040640-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL WALDO ME-COASTAL YORK ME-INTERIOR CUMBERLAND ME-
INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-INTERIOR YORK ME-
KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-NORTHERN CARROLL NH-
NORTHERN COOS NH-NORTHERN FRANKLIN ME-NORTHERN GRAFTON NH-
NORTHERN OXFORD ME-SAGADAHOC ME-SOUTHERN CARROLL NH-SOUTHERN COOS NH-
SOUTHERN FRANKLIN ME-SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-
SOUTHERN SOMERSET ME-STRAFFORD NH-SULLIVAN NH-
241 AM EDT TUE AUG 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 3, 11:43 AM EST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1243 PM EDT TUE AUG 3 2004

NHZ001>003-005-031843-
NORTHERN COOS NH-NORTHERN GRAFTON NH-SOUTHERN COOS NH-
SOUTHERN GRAFTON NH-
1243 PM EDT TUE AUG 3 2004

...SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT NORTHERN AND WESTERN
NEW HAMPSHIRE EARLY THIS AFTERNOON...

LOOK FOR AN AREA OF SHOWERS AND STRONG THUNDERSTORMS TO AFFECT
NORTHERN AND WESTERN NEW HAMPSHIRE BETWEEN 100 PM AND 245 PM.  THE
STRONGEST STORMS WILL LITTLETON...DALTON...LANCASTER AND JEFFERSON
BETWEEN 145 PM AND 215 PM WITH WIND GUSTS TO 45 MPH...PEA TO MARBLE
SIZED HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.

IN ADDITION...UP TO AN INCH OF RAIN MAY FALL IN LESS THAN 30 MINUTES.
 THIS COULD RESULT IN LOCALIZED FLOODING.  OTHER SHOWERS AND
THUNDERSTORMS IN NORTHERN AND CENTRAL NEW HAMPSHIRE WILL ALSO BE
CAPABLE OF PRODUCING GUSTY WINDS...SMALL HAIL AND VERY HEAVY RAIN.

IF YOU PLAN TO BE OUTSIDE EARLY THIS AFTERNOON...BE ON THE ALERT FOR
THREATENING WEATHER AND BE PREPARED TO SEEK SHELTER AS THUNDERSTORMS
APPROACH.

HAYES
Special weather statement, Aug 3, 12:51 PM EST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
151 PM EDT TUE AUG 3 2004

MEZ007>009-031950-
CENTRAL SOMERSET ME-NORTHERN FRANKLIN ME-NORTHERN OXFORD ME-
151 PM EDT TUE AUG 3 2004

...STRONG THUNDERSTORMS WILL AFFECT THE MOUNTAINS OF WESTERN MAINE
THROUGH 345 PM...

LOOK FOR AN AREA OF SHOWERS AND STRONG THUNDERSTORMS TO AFFECT THE
MOUNTAINS OF WESTERN MAINE THROUGH 345 PM.  EXPECT THE STRONGEST
THUNDERSTORMS TO AFFECT WILSONS MILLS...DAVIS...RANGELEY AND EUSTIS
THROUGH 245 PM WITH WIND GUSTS TO 45 MPH...PEA TO MARBLE SIZED HAIL
AND FREQUENT LIGHTNING.

IN ADDITION...UP TO 2 INCHES OF RAIN MAY FALL IN LESS THAN AN HOUR
WITH THE STRONGER STORMS.  THIS COULD RESULT IN LOCALIZED FLOODING AS
WELL AS SHARP RISES ON SMALL STREAMS AND CREEKS. IF YOU PLAN TO
BE OUTSIDE IN THE MOUNTAINS OF WESTERN MAINE THIS AFTERNOON...BE ON
THE ALERT FOR THREATENING WEATHER AND BE PREPARED TO SEEK SHELTER AS
THUNDERSTORMS APPROACH.

HAYES
Local storm report, Aug 3, 2:03 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
303 PM EDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND DMG     3 SW COLEBROOK          44.86N 71.54W
08/03/2004                   COOS               NH   LAW ENFORCEMENT

            TREES DOWN ON A HOUSE IN COLUMBIA

&&
Special weather statement, Aug 3, 2:20 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
320 PM EDT TUE AUG 3 2004

MEZ008-009-013-014-031950-
CENTRAL SOMERSET ME-NORTHERN FRANKLIN ME-SOUTHERN FRANKLIN ME-
SOUTHERN SOMERSET ME-
320 PM EDT TUE AUG 3 2004

A LINE OF THUNDERSTORMS IN THE WESTERN MAINE MOUNTAINS WILL BE MOVING
THROUGH MOSCOW...SOLON...MADISON AND FARMINGTON BY 400 PM.  THESE
STORMS ARE PRODUCING HEAVY DOWNPOURS AND MAY HAVE STRONG GUSTY WINDS
AND HAIL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Local storm report, Aug 3, 2:25 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
325 PM EDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     ANDOVER                 44.64N 70.75W
08/03/2004                   OXFORD             ME   CO-OP OBSERVER

            BRANCHES DOWN AND PEA SIZE HAIL.

&&
Local storm report, Aug 3, 2:56 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
356 PM EDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     RUMFORD                 44.55N 70.55W
08/03/2004                   OXFORD             ME   NEWSPAPER

            POWER LINES DOWN

&&

The radar

The Portland,ME radar (KGYX), 29 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cumberland

When
August 3, 3:00 PM EST to 3:05 PM EST
Where
Cumberland County, Naples
Measured
70 kt (81 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
43.967, -70.600

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2004Every state in 2004This day in weather historyWarnings in Maine, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421594.